Visual field defects in patients taking vigabatrin

Authors


ABSTRACT.

Purpose: To investigate visual field loss in patients on long-term treatment with the antiepileptic drug vigabatrin, recently reported to cause visual disturbances.

Methods: Eighteen patients taking vigabatrin for 0.5–9.5 years were examined with automated perimetry up to 60° from fixation using the Humphrey Field Analyser. Five patients with epilepsy receiving other medications served as controls. Patients found to have a visual field defect underwent ophthalmologic examination.

Results: Among the 18 patients in the vigabatrin group, visual field defects categorised as mild were revealed in 6 right eyes (33%) and 8 left eyes (44.4%), while defects categorised as severe were found in 9 right eyes (50%) and 8 left eyes (44.4%). The majority of the defects (66.7% in the right eye) were peripheral constriction with nasal predominance. The location of the defects was confirmed in 8 patients also tested with Kowa AP340 perimetry.

Conclusion: According to our results, visual field defects among the patients on vigabatrin therapy may occur more frequently than previously recognised.

Ancillary